Buprenorphine is a medication that can be highly useful in aiding a full recovery from opioid dependence. However, like other drugs, buprenorphine can produce unpleasant withdrawal symptoms if it is stopped abruptly.

This article explains what buprenorphine is used for, how it works, and what happens when you stop taking it.

What is Buprenorphine?

Buprenorphine is an FDA-approved medication that is used to treat opioid addiction, otherwise known as opioid use disorder (OUD).

Opioid drugs (such as heroin or methadone) can lead to physiological dependence – meaning that when a user stops taking them, they will experience painful withdrawal symptoms.

These symptoms can be so debilitating that they cause the user to relapse into drug use, which is why OUD is such a difficult condition to recover from.

Buprenorphine can be a highly useful medication for this situation.

Buprenorphine is a partial opioid agonist, meaning it targets the opioid receptors in the brain to produce similar euphoric effects to full opioids, but to a milder degree.

This reduces the intensity of cravings and makes withdrawal symptoms more manageable.

Buprenorphine is a prescription-only medication and should be taken under the supervision of a medical professional.

The medication should be used as part of a comprehensive treatment plan that also includes counseling to give the patients the best chance of making a complete physical and emotional recovery from opioid addiction.

What is Buprenorphine Withdrawal?

While Buprenorphine is prescribed to ease withdrawal from other full opioids, it can cause withdrawal symptoms itself.

Buprenorphine withdrawal occurs when an individual suddenly stops using the drug or significantly reduces their dosage.

If you take buprenorphine for an extended period of time, the brain’s opioid receptors become dependent on receiving a controlled dose of opioids and your body becomes accustomed to the presence of the drug.

Abrupt cessation subsequently produces unpleasant withdrawal symptoms.

Symptoms of Buprenorphine Withdrawal

Buprenorphine withdrawal produces similar symptoms to that of other opioids, but is often milder.

While rarely life-threatening, the withdrawal symptoms are unpleasant and can include:

  • Headaches
  • Nausea or vomiting
  • Insomnia or difficulty sleeping
  • Diarrhea
  • Abdominal cramping
  • Mood swings
  • Cold sweats or chills
  • Body aches
  • Cravings for opioids
  • Anxiety or depression.

Timeline of Buprenorphine Withdrawal

In general, patients begin to feel better and experience fewer cravings beyond the three-week mark.

  • 1-3 days after last dose: Headaches, nausea, and flu-like symptoms are likely to be the first symptoms to occur.
  • 4-7 days after last dose: Anxiety, depression, and mood swings may set in. Body aches and difficulty sleeping are also commonly experienced.
  • 1-3+ weeks after last dose: The most severe withdrawal symptoms have generally passed, but depression and mood swings may persist weeks after the last dose.

The Factors Influencing Buprenorphine Withdrawal Severity

Dosage and duration of use

The severity of withdrawal symptoms typically correlates with the dose.

Individuals who have been taking higher doses of buprenorphine (or have been using the medication for a long time) are likely to experience more severe withdrawal symptoms.

This is because their brain and body become more accustomed to the presence of the drug and will therefore produce a more significant reaction to its absence.

Previous opioid dependence history

Similarly, those who have a long history of OUD may experience more severe withdrawals.

This is because they have become physiologically dependent on opioids; after all, their body has not gone without them for many years. The sudden absence is a shock to the system.

Medical and psychological factors

Pre-existing mental health conditions can exacerbate withdrawal symptoms, or vice versa. Chronic pain can also complicate the withdrawal process.

Managing Buprenorphine Withdrawal Symptoms

It is important to consult with your doctor before stopping buprenorphine.

Having medical supervision during the withdrawal process will increase your safety and ease the process:

Tapering

Your doctor will work with you to create a plan to ‘taper off’ the medication.

This involves gradually reducing your dosage over time to allow the body to adjust to each reduction in dose, reducing the intensity of withdrawal symptoms.

Adequate hydration

Proper hydration can ease withdrawal symptoms, such as headaches, sweating, and chills.

Depending on the intensity of withdrawal, individuals may experience vomiting and diarrhea, which can lead to dehydration. Drinking plenty of fluids can offset this.

Maintain a balanced diet

For some, food may seem unappetizing during withdrawal. However, it is important to continue to eat a well-rounded diet to ensure your body is supported by essential nutrients.

Get adequate rest

Adequate rest can make the buprenorphine withdrawal process more manageable.

If you are having trouble sleeping due to withdrawal symptoms, inform your doctor and discuss options such as sleeping pills or herbal remedies to assist you.

Exercise regularly

Exercise produces feel-good hormones such as dopamine and endorphins, which can offset the anxiety and depression often experienced during withdrawal.

Further, exercise can keep your motivation levels up and increase willpower.

Individual therapy

Speaking to a therapist can be a tremendous help during all stages of buprenorphine treatment.

As you begin tapering off the medication, it can be helpful to discuss your feelings and experiences with a professional.

The emotional and psychological aspects of withdrawal can be just as significant as the physical symptoms. Seeking therapy can help you to navigate difficult emotions and allow you to feel supported.

The Risks of Unsupervised Buprenorphine Withdrawal

Ensuring you have proper medical supervision when you decide to stop taking the drug is crucial.

Doctors are trained professionals; they know how to reduce your dosage optimally to ensure the body is responding favorably. This will minimize unpleasant symptoms and ease the process.

If the process of stopping buprenorphine is unsupervised, you risk entering severe withdrawal which can cause further health complications.

Alternatively, the severity of withdrawal symptoms often triggers individuals to resume taking previously abused drugs such as heroin.

Therefore, it is of utmost importance that buprenorphine withdrawal is supervised by a medical professional to minimize the risk of relapse and increase the chances of a full recovery from OUD.

Wrapping Up

Buprenorphine is a drug used to treat opioid dependence, which can be effective and safe when used as prescribed.

As with all opioids, you are likely to experience withdrawal symptoms when you stop taking this drug abruptly or significantly reduce your dosage.

However, with proper medical supervision, your doctor will work with you to create a plan to minimize the severity of withdrawals.

Further, prioritizing all aspects of your physical and mental well-being can make the withdrawal process more manageable.

Frequently Asked Questions

What is the 3-day rule for buprenorphine?

Generally, doctors must obtain a DEA registration or waiver to prescribe buprenorphine for opioid addiction.

The 3-day rule is an exception to these requirements.

Doctors who have not obtained a DEA registration or waiver can administer (but not prescribe) buprenorphine for 72 hours in emergency situations (i.e. if a patient is experiencing severe withdrawal).

A doctor can provide up to a day’s worth of medication for up to three days in a row. This allows time to arrange a patient’s referral to a treatment or detox program.

How does buprenorphine work in the brain?

Buprenorphine is a partial opioid agonist, meaning it targets the opioid receptors in the brain to produce similar euphoric effects as full opioids but to a milder extent.

This reduces the intensity of cravings for full opioids and makes withdrawal symptoms more manageable.

What is the elimination rate of buprenorphine?

The elimination half-life of buprenorphine can vary significantly among patients depending on individual metabolism. Buprenorphine is eliminated from the body in anywhere between 3 and 44 hours.

What are the three phases to treatment of addiction with buprenorphine?

The three phases of buprenorphine treatment include induction, stabilization, and maintenance.

Comments (0)

More Resources, to
help your Recovery

If you’re ready to take the first step on your road to recovery, we’re here for you. Please book an appointment with us today, and let’s get you back to where you want to be.
Certified, Proven and Private

Curednation: A Safe Space For Recovery

If you’re ready to take the first step on your road to recovery, we’re here for you. Please book an appointment with us today, and let’s get you back to where you want to be.